cs-psoriatic-arthritis-treatment-change-1440x810

If you have psoriatic arthritis, it’s possible that the treatment that works for you now may not continue to work for you in the future.

And if so, you’re not alone. In fact, sometimes psoriatic arthritis treatments work for long periods of time, then need to be tweaked or changed completely in the face of returning or new symptoms, says Ana-Maria Orbai, MD, an assistant professor of medicine at the Johns Hopkins University School of Medicine in Baltimore.

Psoriatic arthritis, which causes pain, stiffness, and swelling in and around the joints in addition to the raised, red skin plaques associated with psoriasis, is marked by periods of disease activity (flares) and quiet times with no discernible or bothersome symptoms (remissions).

During routine follow-up exams, your doctor will check to see whether your symptoms are getting worse (or if you’re experiencing a flare) by examining your joints for tenderness or swelling, checking for inflammation in the area where a muscle connects to a bone, and determining whether your skin is active, Dr. Orbai says. But there are other, more subtle signs that your psoriatic arthritis treatment may need to be changed, too. Here are seven of them.

Damaged nails

More than 80 percent of people who have psoriatic arthritis may also have nail psoriasis, according to the National Psoriasis Foundation. Symptoms include nail pitting (small depressions on the nail surface), nail bed separation, and discoloration. “If things were going well and all of a sudden you have active nail pitting or other nail symptoms, call your doctor to explore a treatment change,” Orbai says.

Back pain

“If you’re experiencing lasting back stiffness, you may want to update your treatment,” Orbai says. In psoriatic arthritis, a back ache may be sign of “smoldering system inflammation,” she adds, which is an indicator of new disease activity.

Swollen fingers and toes

Swollen fingers or toes (dactylitis) are painful and tend to occur with active psoriatic arthritis. Dactylitis may be a sign the disease is still active, despite treatment, Orbai explains.

Eye pain

Psoriatic arthritis increases the risk of eye inflammation known as uveitis. Symptoms of uveitis include eye pain, redness, and blurred vision. If you develop uveitis, Orbai says, “it may mean you need to start a more aggressive treatment to lower inflammation in your body.”

Stomach problems

People with psoriatic arthritis are also at higher risk for inflammatory bowel disease, Orbai notes. “If you are experiencing prolonged diarrhea or see blood in your stool, call your doctor, as this could be a sign that inflammation is not well-controlled,” she says.

X-rays that show joint damage

Sometimes, in psoriatic arthritis there’s low-level inflammation taking place in the body and no symptoms of disease activity, says Seth Berney, MD, chief of the division of rheumatology at the University of Arkansas for Medical Sciences in Little Rock. However, “repeat X-rays that show joint damage can tell us if the disease is progressing,” he explains. “This will often lead us to intensify the therapy.”

Good health

“If you feel great and have been feeling this way for months, it could mean you’re in remission and it may make sense to taper off of your current psoriatic arthritis treatment regimen,” says rheumatologist Susan Goodman, MD, of the Hospital for Special Surgery in New York City. “I wait six months to a year before I taper medication, in general, but the decision is also based on how quickly we were able to achieve good control of the psoriatic arthritis initially.”

Before making a treatment change, your doctor will watch for trends in your condition and in your symptoms, says Orbai.I like to see my psoriatic arthritis patients every three months, and if they have been controlled for years on a medicine and all of a sudden pain is worsening, it’s clear that the medication is losing effect,” she explains.“We do need to give medication a fair chance to work. I don’t make any decisions unless someone has been on a given medication for three to six months.”

 

Source:everydayhealth.com

Leave a Reply

*
*

Required fields are marked *